The US Food and Drug Administration (FDA) has issued one draft guidance recommending a label advisory for over-the-counter (OTC) products containing aspirin, and finalized another recommending a warning label for OTC acetaminophen-containing products.
Aspirin: Cardiovascular Advisory
For many years the medical community has debated over the benefits and risks of taking low-dose daily aspirin to lower the risk of cardiovascular disease.
Last year, the US Preventative Services Task Force recommended taking low-dose daily aspirin for patients between 50 and 69 years old that at are risk for cardiovascular disease, but only after speaking with their doctor. However, other studies have shown that taking daily aspirin can lead to other health problems, including gastrointestinal bleeding and ulcers.
According to FDA, most OTC aspirin products are marketed under the tentative final monograph (TFM) for internal analgesic, antipyretic, and antirheumatic (IAAA) drug products for the temporary relief of a variety of minor aches and pains, including headache, backache, toothache, premenstrual cramps.
FDA’s own regulations, however, allow for OTC aspirin-containing products to be labeled for cardiovascular events, but only in the sections of the label directed at healthcare professionals (e.g. clinical pharmacology, pharmacokinetics and animal toxicology).
In its new draft guidance, FDA says drugmakers should add an advisory instructing patients to consult with their doctor before taking aspirin for cardiovascular conditions if the product contains heart-related imagery, such as a stethoscope around a heart.
FDA also finalized a guidance, first introduced in 2014, instructing drugmakers to include a warning statement informing patients that acetaminophen may cause severe, and potentially fatal, skin reactions, including Stevens-Johnson syndrome and toxic epidermal necrolysis.
In 2013, FDA issued a drug safety communication warning of rare but serious skin reactions caused by acetaminophen-containing products after conducting a review of cases from the agency’s FDA Adverse Event Reporting System (FAERS) database.
For both products, FDA says it does not intend to take enforcement action against manufacturers that include the recommended statement or warning, as long as they are otherwise in compliance with the TFM for IAAA drugs and other applicable regulations.
– See more at: http://www.raps.org/Regulatory-Focus/News/2017/01/10/26541/FDA-Issues-Labeling-Guidance-for-Aspirin-Acetaminophen/#sthash.5OUdZDTP.dpuf